Maryland, 2010

Damaging Winds in Maryland, July 18, 2010

July 18, 2010 · NWS PHI · 2 events in 2 counties and zones

Strong to severe thunderstorms formed to the lee of the Blue Ridge Mountains during the late evening of the 18th and passed across the central Eastern Shore around Midnight EDT before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to severe thunderstorms formed to the lee of the Blue Ridge Mountains during the late evening of the 18th and passed across the central Eastern Shore around Midnight EDT before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 10:25 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 18, 10:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 PM EDT SUN JUL 18 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT, MOVING INTO THE AREA
ON MONDAY AND IS THEN EXPECTED TO STALL JUST SOUTH OF OUR REGION BY
TUESDAY. AN AREA OF LOW PRESSURE IS FORECAST TO MOVE ALONG THE
STALLED BOUNDARY BY LATE TUESDAY. THIS BOUNDARY WILL REMAIN AROUND
THE REGION THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ISOLATED CONVECTION HAD BROKEN OUT NORTH OF LONG BEACH ISLAND, NJ,
AND SCATTERED CONVECTION WAS APPROACHING THE MARYLAND EASTERN
SHORE LATE THIS EVENING. MODEL SOUNDINGS ARE SHOWING A FAIR AMOUNT
OF CIN, AND MODELS ARE KEEPING THE FORCING BACK MAINLY WITH THE
ADVANCING FRONT, BUT THE CONVECTION SOUTHWEST OF BWI HAD WIND
GUSTS OF AROUND 30 KNOTS ONLY 1K FT OFF THE GROUND PER THE BWI
TERMINAL DOPPLER AND WATER VAPOR IMAGERY MAY BE SHOWING A LITTLE
BIT OF ENERGY ROTATING AROUND THAT VORTEX WELL TO THE NORTH. MODEL
SOUNDINGS DO SHOW A FAIR AMOUNT OF CAPE ABOVE THE SUPPOSED STABLE
LAYER NEAR THE SURFACE. WE HAVE UPDATED TO INSERT ISOLATED
CONVECTION OVER THE AREA NEAR AND SOUTHEAST OF THE I-95 CORRIDOR.
WE MAINTAIN THE LATE NIGHT POPS IN THE NORTHWEST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A COLD FRONT WILL MAKES ITS WAY INTO THE REGION ON MONDAY BRINGING
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS. WITH THE FRONT AS
THE LIFTING MECHANISM, ALONG WITH AMPLE MOISTURE AND DECENT
INSTABILITY COULD ALLOW SOME OF THE STORMS TO POSSIBLY BECOME
STRONG AND/OR SEVERE. AS A RESULT, THE STORM PREDICTION CENTER HAS
PLACED MOST OF OUR REGION IN AN AREA OF SLIGHT RISK FOR MONDAY. WE
HAVE NOT USED ENHANCED WORDING IN THE ZONES AS OF YET BUT WILL
HIGHLIGHT THIS IN THE HWO FOR NOW.

OTHERWISE, HOT AND HUMID AGAIN ON MONDAY. WITH LOWS HAVING ONLY
DROPPED INTO THE MID 70S OVERNIGHT WE WILL HAVE A STRONG STARTING
POINT AS THE DAY STARTS TO HEAT UP. TEMPERATURES WILL ONCE AGAIN
BE IN THE 90S AND IT WILL BE EVEN SLIGHTLY MORE HUMID ON MONDAY
THAN IT WAS TODAY. HOWEVER, THE HEAT INDEX VALUES CONTINUE TO
REMAIN BELOW ADVISORY LEVELS AND WE WILL NOT ISSUE ANY PRODUCTS
WITH THE PACKAGE.

TUESDAY WILL REMAIN AN UNSETTLED DAY AS THE FRONT STALLS ACROSS
NORTHERN VIRGINIA INTO THE DELMARVA. THE MODELS INDICATE THE SEVERAL
SHORTWAVES MAY TRAVEL ALONG THE BOUNDARY, WHICH COULD SET OFF
ANOTHER ROUND OF STORMS. HIGHS WILL AGAIN BE IN THE 90S AND
ALTHOUGH IT MY SOUND LIKE A BROKEN RECORD, IT WILL BE HUMID ONCE AGAIN.

WEDNESDAY MAY BE SLIGHTLY COOLER /MOS GUID HAS HIGHS IN THE UPPER
80S/ BUT WITH LITTLE CHANGE TO THE EXISTING AIRMASS AND WITH THE
BERMUDA HIGH OFFSHORE WE WILL LIKELY CONTINUE TO SEE HOT AND HUMID
CONTINUES FOR SEVERAL MORE DAYS. WE OPTED TO GO A COUPLE OF
DEGREES GUIDANCE VALUES.

LOWS EACH NIGHT WILL FALL INTO THE 70S WITH SOME 60S IN THE
NORTHERN AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE SUMMER PATTERN WITH HEAT AND HUMIDITY WILL CONTINUE INTO THE
EXTENDED PERIOD. THE UPPER AIR PATTERN WILL FEATURE HIGH PRESSURE
ACROSS THE SOUTHERN STATES WHICH WILL PERSIST INTO THE EARLY PART OF
THE WEEKEND BEFORE WEAKENING. THE STORM TRACK WILL BE ACROSS THE
NORTHERN PLAINS STATES EASTWARD INTO NEW ENGLAND. THIS WILL GUIDE
WEAK SHORT WAVES ACROSS THE REGION DURING THE PERIOD. ONE STRONGER
WAVE WILL DEVELOP DURING THE WEEKEND AND PASS ACROSS SRN CANADA.
THESE FEATURES...COMBINED WITH THE HEAT AND HUMIDITY WILL PRODUCE
PERIODS OF SHOWERS/TSTMS DURING THE LATE WEEK AND EARLY WEEKEND
PERIOD.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH HIGH TEMPERATURES IN THE
UPPER 80 TO LOW 90S ACROSS MOST AREAS. FRIDAY MAY BE THE HOTTEST DAY
DURING THE STRETCH WITH LOW 90S ACROSS THE NORTHERN AREAS AND MID
90S IN THE URBANIZED AREAS. OVERNIGHT LOWS WILL MAINLY BE IN THE
70S. THE UPPER PATTERN WILL CHANGE DURING THE WEEKEND WITH A TROUGH
DEVELOPING ACROSS THE EAST...SO COOLER CONDITIONS WILL LIKELY ARRIVE
BY EARLY NEXT WEEK.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WINDS WILL DECREASE TO 10 KTS OR LESS AFTER SUNSET AND BECOME
MORE SWLY. SHOULD SEE NOTHING MORE THAN THIN CI OVERNIGHT. COULD
HAVE SOME MVFR VSBYS AGAIN PRIOR TO SUNRISE IN LIGHT FOG AND HAZE,
PRIMARILY IN OUT OUTLYING AREAS.

OUTLOOK...
ON MONDAY, A CDFNT APPROACHING FROM THE NW WILL BRING A CHANCE OF
MAINLY AFTN SHWRS/TSTMS AND THE POSSIBILITY FOR REDUCED CIGS/VSBYS
ALONG WITH THEM. SPC HAS NOW EXPANDED THE SLIGHT RISK OF SEVERE
WEATHER AREA TO INCLUDE OUR ENTIRE REGION EXCEPT FOR MUCH OF DE/MD.
THE REST OF THE WEEK WILL CONSIST OF RIPPLES OF LOW PRESSURE MOVING
WEST TO EAST ACROSS OUR AREA ALONG AN OSCILLATING FRONTAL ZONE.
THIS WILL BRING MAINLY DIURNAL SHWRS/TSTMS UNTIL THE FINAL LOW IN
THE SERIES MOVES ACROSS SATURDAY INTO SATURDAY NIGHT.

&&

.MARINE...
AN OSCILLATING FRONTAL ZONE OVER OR NEAR THE MARINE AREA THIS
WEEK WILL BE THE FOCUS FOR SHOWERS/TSTMS FROM TIME TO TIME. WHILE
THE THREAT OF SHOWERS/TSTMS WILL EXIST FOR MUCH OF THE WEEK, MOST
OF THE TIME WILL BE RAIN FREE ON OUR WATERS. W TO SW WINDS WILL
BECOME S TO SW MONDAY AND CONTINUE FROM THAT DIRECTION FOR MOST OF
THE WEEK. LIGHT WINDS AND SMALL SEAS WILL PERSIST FOR MUCH OF THE
WEEK, ALTHOUGH SEAS ON THE OCEAN COULD APPROACH SMALL CRAFT ADVISORY
CRITERIA AT TIMES. THE FIRST CHANCE FOR BUILDING SEAS WILL BE LATE
MONDAY INTO MONDAY NIGHT AHEAD OF THE FIRST LOW PRESSURE SYSTEM. THE
NEXT THREAT WILL BE TUESDAY NIGHT WITH THE SECOND LOW. WILL CAP SEAS
AT 4 FT IN BOTH OF THESE TIME PERIODS. THE BEST CHANCE FOR ADVISORY
CONDITIONS WILL BE LATE IN THE WEEK AS A STRONGER FRONT APPROACHES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...DELISI
SHORT TERM...MEOLA
LONG TERM...O'HARA
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, Jul 18, 7:06 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
806 PM EDT SUN JUL 18 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-192100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
806 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ON MONDAY MAY BE ACCOMPANIED BY GUSTY WINDS AND
HAIL, ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

ANZ430-431-450>455-192100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
806 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ON MONDAY MAY BE ACCOMPANIED BY GUSTY WINDS AND
HAIL, ALONG WITH DANGEROUS CLOUD TO SURFACE LIGHTNING AND HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

In the hours before

Special weather statement, Jul 18, 10:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 PM EDT SUN JUL 18 2010

MDZ008-012-015-019-020-190445-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
1112 PM EDT SUN JUL 18 2010

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAROLINE...CECIL...
KENT...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...THE LEADING EDGE OF WHICH WAS FROM
ABOUT 10 MILES SOUTHWEST OF BALTIMORE TO ABOUT 40 MILES SOUTH OF
BALTIMORE...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
CHESTER...STEVENSVILLE SOUTH AROUND 1145 PM...TILGHMAN
ISLAND...TALBOT AROUND MIDNIGHT...WYE MILLS...STARR AROUND 1215
AM...NEWTOWN...STARKEY CORNER AROUND 1230 AM...AND MORGNEC AND
GREENSBORO AROUND 1245 AM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3873 7625 3867 7636 3877 7640 3875 7635
      3887 7626 3882 7621 3884 7620 3894 7624
      3884 7638 3894 7637 3905 7631 3900 7627
      3900 7618 3916 7628 3934 7618 3943 7578
      3866 7573 3869 7590 3856 7605

MPD

The radar

The Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
July 18, 11:10 PM EST
Where
Queen Anne'S County, Chester
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.970, -76.280

A severe thunderstorm knocked down large tree limbs near Chester.

Thunderstorm Wind, Kent

When
July 18, 11:20 PM EST
Where
Kent County, 2.14 mi W of Fairlee
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.220, -76.210

A severe thunderstorm knocked down large tree limbs, poles and wires in the Great Oak area of Kent County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248915, 248916.